Alert archive / Illinois / Tornado Warnings in 2003
Tornado Warning 33, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at Jul 6, 2003, 3:18 PM CDT for Lake County, Illinois. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2003, 3:18 PM CDT (20:18 UTC)
- Expired
- Jul 6, 2003, 3:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Lake County, IL
The radar
The Chicago radar (KLOT), 77 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 11:45 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.3 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -455 J/kg
- Mixed-layer LCL
- 1483 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KLOT 062018 TORLOT ILC097-062045- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHICAGO IL 315 PM CDT SUN JUL 6 2003 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * TORNADO WARNING FOR... EASTERN LAKE COUNTY IN NORTHEAST ILLINOIS * UNTIL 345 PM CDT * AT 315 PM CDT...DOPPLER RADAR INDICATED STRONG ROTATION IN A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF LAKE FOREST...MOVING EAST AT 25 MPH. * THE MOST DANGEROUS PART OF THE STORM WILL PASS NEAR LAKE FOREST AND HIGHWOOD BEFORE MOVING OUT OVER THE NEARSHORE WATERS OF LAKE MICHIGAN. SPOTTERS INDICATE THAT THIS STORM CONTIUES TO PRODUCE A ROTATING WALL CLOUD AND COULD PRODUCE A TORNADO AT ANY TIME. GOLF BALL HAIL HAS BEEN REPORTED WITH THIS STORM. GO TO THE BASEMENT AND SEEK SHELTER UNDER THE STAIRS OR UNDER A HEAVY PIECE OF FURNITURE. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4227 8792 4217 8793 4216 8745 4235 8742 $$ RATZER NNNN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Jul 6, 2:00 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 6, 2:00 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 200 PM CDT SUN JUL 6 2003 DISCUSSION FOR AFTERNOON GRIDS AND ZONES... SVR WX IN PROGRESS. SEE SWODY1 AND HWOLOT FOR DETAILS ON TSTM DVLPMT NXT 18 HRS. HAVE CHGD LTL IN GRIDS/ZONES XCP FOR WED-THU. HAVE INTODUCED MENTION OF PRECIP THIS PERIOD BASED ON 12Z MDL RUNS BRINGING ANOTHER COUPLE OF SHORT WAVES THRU NWLY H5 FLO DURG THIS PERIOD. OTRW LTL CHG TO FCST. .CHI...NONE MERZLOCK
Hazardous weather outlook, Jul 6, 11:00 AM CDT, 4 hours 18 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-071100-
HAZARDOUS WEATHER OUTLOOK/SUPPLEMENTAL
NATIONAL WEATHER SERVICE CHICAGO IL
1100 AM CDT SUN JUL 6 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... THIS AFTERNOON AND TONIGHT
A WATCH BOX WILL BE ISSUED FOR THE ENTIRE AREA AROUND NOON.
FOLLOWING A LULL IN ACTIVITY THIS EVENING...THERE IS A MODERATE RISK
OF SEVERE THUNDERSTORMS AFTER MIDNIGHT IN AREAS NORTH OF ABOUT I
80...AND A SLIGHT RISK OF SEVERE STORMS SOUTH OF I 80.
DAMAGING WINDS WILL BE THE MAIN THREAT THIS AFTERNOON WITH ISOLATED
SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL AND TORNADOES.
THE PRIMARY THREAT TONIGHT WILL BE DAMAGING WINDS AND LARGE HAIL.
A MESOSCALE STORM SYSTEM OVER NORTHEAST IOWA LATE THIS MORNING
WILLBE TRACKING EASTWARD ACROSS SOUTHERN WISCONSIN THIS AFTERNOON.
AS IT DOES SO IT WILL BE MOVING INTO VERY UNSTABLE AIR OVER NORTHERN
ILLINOIS AND NORTHWEST INDIANA. DUE TO THE DEGREE OF INSTABILITY IN
PLACE...WITH SURFACE TEMPERATURES AROUND 90 AND DEW POINTS IN THE
LOWER AND MIDDLE 70S...SOME SUPERCELLS ARE POSSIBLE. WIND SHEAR
THROUGH THE MID LEVELS OF THE ATMOSPHERE MAY PROVIDE AN ENVIRONMENT
FAVORABLE FOR ROTATION.
ANOTHER MESOSCALE WEATHER SYSTEM IS EXPECTED TO BLOW UP THIS
AFTERNOON AND EVENING AHEAD OF A COLD FRONT IN MINNESOTA AND TRACK
SOUTHEAST INTO OUR AREA AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY
TEMPERATURES REACHING THE MID 90S...AND DEWPOINTS INTO THE 70S WILL
COMBINE TO PRODUCE HEAT INDICES APPROACHING 105 IN SOME AREAS.
PERIODS OF THUNDERSTORMS ARE LIKELY INTO WEDNESDAY MORNING. SOME OF
THESE MAY BE SEVERE WITH ADDITIONAL HEAVY RAIN. DRIER AND COOLER
AIR IS EXPECTED LATER WEDNESDAY THROUGH FRIDAY. MORE THUNDERSTORMS
ARE POSSIBLE SATURDAY.
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND MAY BE NEEDED AGAIN
LATE TONIGHT...AFTER MIDNIGHT.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
MERZLOCKIn the hours before
Local storm report, Jul 6, 1:30 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
130 PM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0107 PM REDDICK IL 1.75 INCH HAIL
07/06/03 KANKAKEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0107 PM 2 E BONFIELD IL .75 INCH HAIL
07/06/03 KANKAKEE REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jul 6, 1:46 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
146 PM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM 2 W KANKAKEE IL .75 INCH HAIL
07/06/03 KANKAKEE REPORTED BY PUBLIC.
0143 PM KANKAKEE IL .75 INCH HAIL
07/06/03 KANKAKEE REPORTED BY HAM RADIO
OPERATOR.
0143 PM BRADLEY IL .75 INCH HAIL
07/06/03 KANKAKEE REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jul 6, 1:56 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
156 PM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1239 PM 3 W KANKAKEE IL 1 INCH HAIL
07/06/03 KANKAKEE HAIL LASTED 2-3
MINUTES. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Jul 6, 2:05 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
205 PM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 PM WOODSTOCK IL .75 INCH HAIL
07/06/03 MCHENRY REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Jul 6, 2:07 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
207 PM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0159 PM ARLINGTON HGTS IL 1 INCH HAIL
07/06/03 COOK ARLINGTON HGTS &
DUNDEE. REPORTED BY
STORM SPOTTER.Local storm report, Jul 6, 3:05 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
305 PM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM BRADLEY IL .75 INCH HAIL
07/06/03 KANKAKEE REPORTED BY STORM
SPOTTER.
0155 PM WOODSTOCK IL .75 INCH HAIL
07/06/03 MCHENRY REPORTED BY COOPERATIVE
OBSERVER.
0159 PM ARLINGTON HGTS IL 1 INCH HAIL
07/06/03 COOK REPORTED BY STORM
SPOTTER.
0204 PM BUFFALO GROVE IL 1.75 INCH HAIL
07/06/03 LAKE REPORTED BY HAM RADIO
OPERATOR.
0205 PM WHEELING IL 1.75 INCH HAIL
07/06/03 COOK DAMAGE TO POLICE CARS
AND OTHER VEHICLES.
WINDSHIELD BLOWN ON A
CITIZEN/S CAR.
0206 PM WHEELING IL 1 INCH HAIL
07/06/03 COOK QUARTER SIZE HAIL AT
DUNDEE & MILWUAKEE RDS.
REPORTED BY HAM RADIO
OPERATOR.
0210 PM WOODSTOCK IL 1 INCH HAIL
07/06/03 MCHENRY REPORTED BY EMERGENCY
MANAGEMENT.
0223 PM 3 NW MORRIS IL .88 INCH HAIL
07/06/03 GRUNDY REPORTED BY EMERGENCY
MANAGEMENT.
0233 PM OTTAWA IL 1 INCH HAIL
07/06/03 LASALLE REPORTED BY HAM RADIO
OPERATOR.
0233 PM OTTAWA IL 60 MPH TSTM GUST
07/06/03 LASALLE REPORTED BY HAM RADIO
OPERATOR.
0233 PM MAZON IL .75 INCH HAIL
07/06/03 GRUNDY REPORTED BY HAM RADIO
OPERATOR.
0238 PM OTTAWA IL WIND DAMAGE
07/06/03 LASALLE N SIDE OF OTTAWA. CORN
CROPS DOWN. LIMBS IN
STREET.
0242 PM WAUCONDA IL 1.75 INCH HAIL
07/06/03 LAKE AT INTERSECTION OF
GILMER & FAIRFIELD.
REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 1:12 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee | 48 min |
| Jul 6, 1:54 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 36 min |
| Jul 6, 1:58 PM CDT | Severe Thunderstorm Warning | LOT | Lake, McHenry | 47 min |
| Jul 6, 1:59 PM CDT | Special Marine Warning | LOT | 91 min | |
| Jul 6, 2:14 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Will | 46 min |
| Jul 6, 2:25 PM CDT | Tornado Warning | LOT | Lake, McHenry | 50 min |
| Jul 6, 2:26 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 49 min |
| Jul 6, 3:01 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Will | 59 min |
| Jul 6, 3:08 PM CDT | Special Marine Warning | LOT | 52 min | |
| Jul 6, 3:12 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee | 63 min |
| Jul 6, 3:16 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage | 44 min |
| Jul 6, 3:25 PM CDT | Severe Thunderstorm Warning | LOT | McHenry | 50 min |
| Jul 6, 4:07 PM CDT | Special Marine Warning | LOT | 53 min | |
| Jul 6, 5:10 PM CDT | Severe Thunderstorm Warning | LOT | DuPage, Kane | 35 min |
| Jul 6, 5:13 PM CDT | Severe Thunderstorm Warning | LOT | DuPage | 32 min |
| Jul 6, 5:27 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 48 min |
| Jul 6, 5:32 PM CDT | Special Marine Warning | LOT | 58 min | |
| Jul 6, 5:32 PM CDT | Special Marine Warning | LOT | 58 min | |
| Jul 6, 5:40 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois | 50 min |
| Jul 6, 6:24 PM CDT | Severe Thunderstorm Warning | LOT | Cook, Will | 51 min |
Nearby
Tornado Warnings in Illinois, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.